Viagra Likely Doesn’t Cause Melanoma Cases

NEW YORK—A new study found higher rates of melanoma in users of the erectile dysfunction drug Viagra but could identify no direct cause and effect.

A report published online by the Journal of the National Cancer Institute instead attributes the increased risk to “detection bias,” suggesting that patents who take erectile dysfunction medications also would be more likely to see their physicians for other issues, which increases the chance that melanoma will be discovered.1

In the study, led by VA New York Harbor Healthcare System, NYU Langone Medical Center and Perlmutter Cancer Center researchers, an overall 11% increase in the risk of developing melanoma was found among erection medication users.

“Physicians should still screen for melanoma risk, but they do not need to add the use of Viagra and similar drugs to the list of screening criteria specifically,” explained lead author Stacy Loeb, MD, MSc, an assistant professor at NYU Langone. “In general, men should continue to be careful about the risk of any kind of skin cancer from excessive sun exposure and use sun protection.”

In 2016, the U.S. Food and Drug Administration added phosphodiesterase type 5 (PDE5) inhibitors to its watch list of medications with possible safety issues. That followed a 2014 report linking an increased risk of melanoma with use of Viagra.

In response, the researchers analyzed data from five large studies of erectile dysfunction medication users and melanoma published between 2014 and 2016. Those trials included 866,049 men, 41,874 of whom were diagnosed with melanoma.

The study team hypothesized that, if erectile dysfunction medications cause melanoma, more-aggressive disease would be detected among patients who take the medications, but their review did not bear that out. Actually, they report, PDE5 inhibitors users were at a lower risk for aggressive melanoma than nonusers.

“Overall, Viagra and other PDE5 inhibitors are safe medications, as long as men are not taking nitrates, which carry a risk of reducing blood pressure,” Loeb said. “Physicians and patients should not be concerned about taking these medications on account of worry about melanoma.”

  1. Loeb S, Ventimiglia E, Salonia A, Folkvaljon Y, Sttatin P. “Meta-Analysis of the Association Between Phosphodiesterase Inhibitors (PDE5Is) and Risk of Melanoma. J Natl Cancer Inst (2017) 109 (8): djx086. DOI: https://doi.org/10.1093/jnci/djx086.

Share Your Thoughts